Annals
Established in 1927 by the American College of Physicians
Search Annals:
Advanced search
 

 Article
   Table of Contents                
   PDF of this article
   Figures/Tables List
   Articles citing this article
 Services
   Notify a friend about this article
   Alert me when this article is cited
   Submit comment on this article
   Download to Citation Manager
   ACP Search
 PubMed
Articles in PubMed by Author:
   Horsmans, Y.
   Sempoux, C.
   Related Articles in PubMed
   PubMed Citation
   PubMed

LETTER

Venlaxafine-Associated Hepatitis

Yves Horsmans, MD; Michel De Clercq, MD; and Christine Sempoux, MD

1 June 1999 | Volume 130 Issue 11 | Page 944


To the Editor: Venlafaxine is a second-generation antidepressant agent approved for use in the United States in 1993 (1, 2). It is a derivative of phenethylanine and is structurally unrelated to first- and other second-generation antidepressant agents. Elevations of liver enzyme levels has rarely been described (2). We report the first case of acute hepatitis after venlafaxine administration.

A 44-year-old woman was seen for acute hepatitis on 23 March 1998. Results of liver function tests done in September 1997 at the time of the introduction of venlafaxine therapy (150 mg/d) were normal. For several months the patient had also been taking lormetazepam and trazodone for her depression. She had undergone hysterectomy in 1996 for a fibroma. On 9 March 1998, blood tests were performed by her general practitioner because of severe asthenia. Findings included an alanine aminotransferase level of 1082 U/L (normal, <56 U/L) and an aspartate aminotransferase level of 661 U/L (normal, <40 U/L).

When the patient was seen in our institution on 30 March, a similar perturbation in liver function test results was observed. Results of serologic tests for hepatitis, iron studies, antimitochondrial, and anti-smooth-muscle antibodies were normal or negative. Abdominal ultrasonography showed no abnormalities. Examination of a percutaneous liver biopsy specimen obtained on 9 April revealed well-demarcated zone 3 confluent necrosis, with some inflammation and clumps of perivenular Kupffer cells containing lipid-rich ceroid pigment. The portal tracts were unaffected (Figure ). Venlafaxine therapy was then progressively discontinued because of the risk for withdrawal symptoms (3). The patient continued to receive lormetazepam and trazodone. Liver function test results progressively improved and returned to normal 4 months after discontinuation of venlafaxine therapy. The result of a second serologic test for hepatitis C performed in July 1998 was also negative.



View larger version (157K):
[in this window]
[in a new window]
 
Figure. Percutaneous liver biopsy specimen showing confluent necrosis in acinar zone 3 (hematoxylin and eosin; original magnification, x240).

 

We believe that there was a causal association between venlafaxine and hepatitis because the histologic findings supported drug-related hepatotoxicity, other causes of hepatitis were excluded, discontinuation of venlafaxine therapy led to recovery, and venlafaxine can increase liver aminotransferase levels. Liver function test results should therefore be regularly monitored in patients receiving venlafaxine.


Author and Article Information
Top
Author & Article Info
References

Cliniques Universitaires Saint Luc; 1200 Brussels, Belgium (Horsmans)
Cliniques Universitaires Saint Luc; 1200 Brussels, Belgium (De Clercq)
Cliniques Universitaires Saint Luc; 1200 Brussels, Belgium (Sempoux)


References
Top
Author & Article Info
References

1. Holliday SM, Benfield P. Venlafaxine. A review of its pharmacology and therapeutic potential in depression. Drugs. 1995;49:280-94.[Medline]

2. Morton WA, Sonne SC, Verga MA. Venlafaxine: a structurally unique and novel antidepressant. Ann Pharmacother. 1995;29:387-95.[Medline]

3. Johnson H, Bouman WP, Lawton J. Withdrawal reaction associated with venlafaxine. BMJ. 1998;317:787-787.[Free Full Text]

About Letters

The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:

Include no more than 300 words of text, three authors, and five references

Type with double-spacing

Send three copies of the letter, an authors' form (see Table of Contents for location) signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter

Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.

Annals welcomes electronically submitted letters. The Internet address is http://www.acponline.org/journals/annals/letters.


This article has been cited by other articles:


Home page
Ann PharmacotherHome page
I. Sencan, I. Sahin, and A. Ozcetin
Low-dose venlafaxine-associated liver toxicity in chronic hepatitis
Ann. Pharmacother., February 1, 2004; 38(2): 352 - 353.
[Full Text] [PDF]


Home page
Ann Intern MedHome page
X. Cardona, A. Avila, and P. Castellanos
Venlafaxine-Associated Hepatitis
Ann Intern Med, March 7, 2000; 132(5): 417 - 417.
[Full Text] [PDF]



 Article
   Table of Contents                
   PDF of this article
   Figures/Tables List
   Articles citing this article
 Services
   Notify a friend about this article
   Alert me when this article is cited
   Submit comment on this article
   Download to Citation Manager
   ACP Search
 PubMed
Articles in PubMed by Author:
   Horsmans, Y.
   Sempoux, C.
   Related Articles in PubMed
   PubMed Citation
   PubMed


 Home | Current Issue | Past Issues | Search | Collections | PDA Services | Subscribe | Contact Us | Help | ACP Online 

Copyright 1999 by the American College of Physicians.